Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 26, NWS Goodland, KS

April 10, 2001Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 10, 2001, 11:06 PM CDT for Graham County, Kansas. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 10, 2001, 11:06 PM CDT (04:06 UTC)
Expired
Apr 10, 2001, 11:45 PM CDT
In force
39 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Graham County, KS

The radar

The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 11:18 PM CDTHail 1Hill City, KS
Apr 10, 11:20 PM CDTHail 1.75St Peter, KSHail first reported as Quarter sized.
Apr 10, 11:44 PM CDTHail 1Bogue, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 10:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
2242 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 110407
SVRGLD
KSC065-110445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1106 PM CDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 1145 PM CDT

* AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF MORLAND...OR ABOUT 12
  MILES WEST OF HILL CITY...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HILL CITY AT 1125 PM CDT

ANOTHER LOCATION IN THIS WARNING IS...PENOKEE.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 3936 10015 3923 10002 3942 9978 3954 9995

LAMMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 10:38 PM CDT, 28 minutes earlier.

Area forecast discussion, Apr 10, 10:38 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
938 PM MDT TUE APR 10 2001

UPDATED ZONES TO REFLECT NEW SEVERE THUNDERSTORM WATCH 124.  NO
OTHER CHANGES MADE AT THIS TIME.

.GLD...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT MDT
(1 AM CDT) FOR ALL OF EASTERN COLORADO AND AREAS WEST OF A JENNINGS
TO QUINTER KANSAS LINE FOR NORTHWEST KANSAS. ANOTHER SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR GRAHAM AND NORTON COUNTIES UNTIL
4 AM CDT.  WIND ADVISORY ON WEDNESDAY FOR ALL OF NORTHWEST
KANSAS...EXTREME SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

AWJ/LAMMERS

In the hours before

Local storm report, Apr 10, 8:19 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
719 PM MDT TUE APR 10 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0711 PM    7 NW KIT CARSON           CO   1 INCH HAIL
04/10/01   CHEYENNE                       REPORTED BY PUBLIC.
Special weather statement, Apr 10, 8:38 PM CDT, 2 hours 28 minutes before
COZ090>092-KSZ001>003-013>015-027>029-041-042-110600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
738 PM MDT TUE APR 10 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES OF EAST CENTRAL COLORADO...

CHEYENNE...KIT CARSON AND YUMA COUNTIES AND

FOR THE FOLLOWING COUNTIES OF NORTHWEST KANSAS...

CHEYENNE...SHERMAN...WALLACE...GREELEY...WICHITA...LOGAN...GOVE...
THOMAS...SHERIDAN...RAWLINS AND DECATUR.

THIS SEVERE THUNDERSTORM WATCH IS VALID UNTIL MIDNIGHT MDT (1 AM
CDT).

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO DEVELOP IN THE WATCH AREA. LARGE HAIL ANDT
DAMAGING WINDS MAY ALSO RESULT.

BE ALERT FOR RAPID WEATHER CHANGES AND BE PREPARED TO TAKE ACTION
AS NEEDED.

LAMMERS
Local storm report, Apr 10, 9:51 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
851 PM MDT TUE APR 10 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0848 PM    8 W GOVE                  KS   .75 INCH HAIL
04/10/01   GOVE                           REPORTED BY PUBLIC.

0849 PM    9 NW GOVE                 KS   .75 INCH HAIL
04/10/01   GOVE                           REPORTED BY STORM
                                          SPOTTER. HAIL COVERING
                                          THE GROUND.
Special weather statement, Apr 10, 10:21 PM CDT, 45 minutes before
KSZ004-016-110900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
921 PM MDT TUE APR 10 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES OF NORTHWEST KANSAS...

NORTON AND GRAHAM.

THIS SEVERE THUNDERSTORM WATCH IS VALID UNTIL 3 AM MDT (4 AM CDT).

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO DEVELOP IN THE WATCH AREA. LAR@GE HAIL AND
DAMAGING WINDS MAY ALSO RESULT.

BE ALERT FOR RAPID WEATHER CHANGES AND BE PREPARED TO TAKE ACTION
AS NEEDED.

LAMMERS
Local storm report, Apr 10, 10:56 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
956 PM MDT TUE APR 10 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0922 PM    PARK                      KS   FUNNEL CLOUD
04/10/01   GOVE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0930 PM    8 N QUINTER               KS   .75 INCH HAIL
04/10/01   GOVE                           REPORTED BY STORM
                                          SPOTTER.

0945 PM    QUINTER                   KS   .75 INCH HAIL
04/10/01   GOVE                           REPORTED BY PUBLIC.

0950 PM    1 S QUINTER               KS   1 INCH HAIL
04/10/01   GOVE                           REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 9:37 PM CDTSevere Thunderstorm WarningGLDGove38 min
Apr 10, 10:14 PM CDTTornado WarningGLDGove46 min
Apr 10, 10:49 PM CDTSevere Thunderstorm WarningGLDSheridan41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.